Maine, 2018

Heavy Snow in Maine, November 16, 2018

November 16, 2018 · NWS GYX · 4 events in 4 counties and zones

Coastal low pressure developing off the Mid Atlantic spread snow across the Northeast on the evening of November 15th. While the strongest lift remained to the south, moderate to heavy snow did spread into parts of the area, especially far southwestern Maine.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Coastal low pressure developing off the Mid Atlantic spread snow across the Northeast on the evening of November 15th. While the strongest lift remained to the south, moderate to heavy snow did spread into parts of the area, especially far southwestern Maine. This was due mainly to strong warm air advection, as a strong jet streak rounded the base of the upper level low over the Ohio River Valley. This jet streak lifting northeastward over the region allowed the dry slot to move into the area after midnight, bringing steady snowfall to an end. On November 16th the coastal low pressure became dominant, and steady snow developed to its northwest across the western Maine mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 15, 11:26 PM EST, 34 minutes earlier.

Area forecast discussion, Nov 15, 11:26 PM EST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1126 PM EST Thu Nov 15 2018

.SYNOPSIS...
A coastal storm will arrive tonight into Friday bringing
mainly snowfall to Maine and New Hampshire. An upper level
disturbance will cross the region Saturday. Canadian high
pressure builds into the region Sunday before a fast moving area
of low pressure develops over the region Sunday night. An
Arctic front will cross the region late Monday, followed by
high pressure building into the region through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
***SIGNIFICANT WINTER STORM EXPECTED TONIGHT***

Update...Main change was to adjust PoP based on radar trends and
sharpen the leading edge of PoP. Very quickly places will go
from no snow to accumulating snow.

Deep cold clouds are peeling Ewd at this hour...signaling that
the most intense lift may be sliding off in that direction too.
This is support by near term hi-res guidance...showing the
strongest frontogenesis and omega sliding ENE thru the evening.
So the heaviest snow will be across Srn NH for the next couple
of hours.

Tracking the leading edge of the dry slot...I am getting roughly
4 hours...plus or minus an hour... of moderate to heavy
accumulating snowfall. That is a solid...widespread 4 to 6
inches before accumulation tapers off. The next time period to
watch will be as H7 low deepens Fri midday. The snow growth zone
saturates again as temps cool aloft...and lift will increase
just NW of the mid level low track. That could add light
accumulations during the day. Though things are looking more on
the marginal side...I will leave warnings in place as is...with
storm totals likely falling near the 6 inch mark.

Previous discussion...Snow has started across SWrn NH this
hour...and will rapidly expand NEwd thru the late evening. The
lower boundary layer is beginning to saturate...with dewpoints
now rising into the teens across Srn NH. The upper teens at EEN
and AFN appears to be the magic number for when snow begins to
be reported by ASOS/AWOS sites.

Snow is being forced by strong frontogenesis at in the H8 to H7
layer. This is mainly due to strong LLJ...in excess of 75 kts at
H7...impinging on the ridge axis. This WAA forcing for ascent
will be the bulk of our accumulating snowfall...despite some
deformation snows as the upper low crosses the area Fri.

This is a little bit of a fly in the ointment for the forecast
for a couple reasons. One is that the LLJ does veer off to the E
with time...which will reduce lift and associated snowfall
rates. Basically the most intense WAA lift is occurring now over
Srn New England. I still expect it to snow moderately to heavily
at times...but not expecting widespread 1 inch plus per hour
rates...with the exception of far Srn NH. Another issue is the
dry slot rapidly approaching from the SW. Based on satellite and
surface obs...it has already reached the NYC area. Given that
snow just started in Srn NH...that does not leave much of a
window to accumulation high snow totals. Once the dry slot moves
overhead...I expect precip to taper to a freezing drizzle or
very...very light snow. With that in mind I have reduced
snowfall totals somewhat across most of the area. With a shorter
accumulation window and some mixing expected...I see much
greater than 6 inches a tough ask...and there is a potential for
totals to be even lower than what I have in there.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
Will be using the EURO track of the low and mid level low for
Fri. This will bring another shot of wraparound snow in the
morning of maybe a few additional inches. The system races
northeast and by afternoon the pcpn should come to an end with
clearing in the mid afternoon. Northwest downsloping winds will
increase and become gusty in the wake of the departing storm in
the afternoon.

Heavily weighted temps off the EURO model but with some assist
from the other blended models

Fri night another shot of cold air on a westerly flow. Some
minor s/wves may trickle through the west flow aloft causing
some scattered snow showers.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A gradual warming trend is expected for the start of the upcoming
weekend, however temperatures will still average near or below
normal. A break between weather systems will occur for much of
the day Saturday prior to the passage of yet another Arctic
frontal approach late in the day. This renewed shot of cold air
will trigger scattered snow showers. H8 temperatures between
-10C and -14C will allow for temperatures to drop into the teens to
 20s by Sunday morning.

High pressure will enter the region within a very fast flow as a
broad scale upper level low approaches from the west. This upper
level feature will trigger the development of a wave of low
pressure Sunday night into early Monday morning. Models have
been trending towards higher Pops and the potential for light
accumulations of snowfall before it the system exits to our east
Monday afternoon. In its wake, all models drive a strong Arctic
front through the region Monday evening. Strong cold air
advection in the fast moving cyclonic flow aloft will allow for
snow showers to break out across the high terrain. Expect
scattered snow showers as well, which may reach all the way to
the coastline. Very cold conditions will follow for Tuesday and
Tuesday night with overnight lows once again near zero over
northern areas.

More quiet conditions expected for the rest of the midweek
period. A large ridge of high pressure will move off the coast
late in the week. This will set up the potential for very light
overunning precipitation.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conds the rest of the aftn will be lowering to
IFR/LIFR in developing snow across southern areas 00-03z
then rapidly spreading north over the rest of the area by 07z.
Conditions will slowly improve to VFR late Fri morning. VFR
conditions in the afternoon into Fri night except in the mountains
where MVFR conditions may persist.  Gusty northwest winds will
develop FRI afternoon into the evening as the storms exits into
the maritimes.

Long Term...Conditions lowering to IFR in snow Sunday night.
Scattered snow squalls with abruptly changing winds will likely
cross the region late Monday and Monday evening.

&&

.MARINE...
Short Term...Gale warning begin late tonight and continue through
Friday.

Long Term...Westerly winds may reach SCAs on Saturday. A brief
period of strong winds, possibly briefly meeting gale force over
the outer water may occur with the passage of scattered snow
squalls late Monday and Monday evening.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 PM EST Friday for MEZ018-023.
     Winter Storm Warning until 4 PM EST Friday for MEZ007>009-
     012>014-019>022-024>028.
NH...Winter Storm Warning until 1 PM EST Friday for NHZ005>013-015.
     Winter Storm Warning until 4 PM EST Friday for NHZ001>004.
     Winter Weather Advisory until 7 AM EST Friday for NHZ014.
MARINE...Gale Warning until 4 PM EST Friday for ANZ150>154.

&&

NEAR TERM...Legro
Hazardous weather outlook, Nov 15, 2:23 PM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
223 PM EST Thu Nov 15 2018

MEZ018-023-NHZ005>013-015-161930-
Interior York-Coastal York-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
223 PM EST Thu Nov 15 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ014-161930-
Coastal Rockingham-
223 PM EST Thu Nov 15 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-019>022-024>028-NHZ001>004-161930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-
223 PM EST Thu Nov 15 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-161930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
223 PM EST Thu Nov 15 2018

...GALE WARNING IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Nov 15, 10:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1025 PM EST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     SNOW             2 S NEW IPSWICH         42.72N  71.85W
11/15/2018  M3.0 INCH        HILLSBOROUGH       NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1803813

ES
Local storm report, Nov 15, 11:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1125 PM EST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     SNOW             NASHUA                  42.75N  71.49W
11/15/2018  M2.3 INCH        HILLSBOROUGH       NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1803814

ES
Local storm report, Nov 15, 11:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1153 PM EST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     SNOW             4 SW MILFORD            42.79N  71.72W
11/15/2018  M4.5 INCH        HILLSBOROUGH       NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1803815

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Interior York

When
November 16, 12:00 AM EST to 12:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Around midnight a band of heavy snow lifted out of southern New Hampshire into parts of southwestern Maine. Snowfall quickly increased in intensity, and moderate snow fell for several hours during the overnight. Early morning of the 16th a dry slot moved overhead and precipitation intensity dropped off and at times mixed with sleet or rain. As low pressure strengthened in the Gulf of Maine one final band of snow developed and quickly moved northeast across the area, leaving behind light accumulations. Storm total accumulations were generally in the 5 to 7 inch range.

Heavy Snow, Northern Oxford

When
November 16, 2:00 AM EST to 1:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

After midnight a band of snow lifted into the mountains of western Maine. Light to moderate snow continued into the morning. The mountains were far enough north to avoid much impact from the dry slot and issues with mixed precipitation. As low pressure strengthened in the Gulf of Maine one final band of snow developed and quickly moved northeast across the area, leaving behind additional light accumulations. Storm total accumulations were generally in the 5 to 7 inch range.

Heavy Snow, Northern Franklin

When
November 16, 3:00 AM EST to 1:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

After midnight a band of snow lifted into the mountains of western Maine. Light to moderate snow continued into the morning. The mountains were far enough north to avoid much impact from the dry slot and issues with mixed precipitation. As low pressure strengthened in the Gulf of Maine one final band of snow developed and quickly moved northeast across the area, leaving behind additional light accumulations. Storm total accumulations were generally in the 5 to 7 inch range.

Heavy Snow, Central Somerset

When
November 16, 4:00 AM EST to 2:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

After midnight a band of snow lifted into the mountains of western Maine. Light to moderate snow continued into the morning. The mountains were far enough north to avoid much impact from the dry slot and issues with mixed precipitation. As low pressure strengthened in the Gulf of Maine one final band of snow developed and quickly moved northeast across the area, leaving behind additional light accumulations. Storm total accumulations were generally in the 5 to 7 inch range.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785540, 785543, 785542, 785541.